I was diagnosed with Transverse Myelitis years ago (several lesions in cervical and thoracic cord; elevated CSF IgG, WBC, and protein but no oligoclonal bands. Brain MRI was normal. I had almost a full recovery.
For the past several weeks, my legs/feet have redeveloped a cold, burning sensation that can be pretty intense and often feel as if they are vibrating which I find very distracting. I am very fatigued as well and nap a lot. My reflexes are very brisk and I have ankle clonus. My PCP ordered a repeat MRI which shows 3 areas in the cord that appear to be where I had prior lesions without any enhancement. I have not had a repeat brain MRI since the initial event.
It will be weeks before I can get in with Neurology. I have been prescribed baclofen, but hesitate to take it because I am already so fatigued. Should I be concerned about MS at this point? Could the MRI have missed lesions given the lapse in time (almost 3 months) since my symptoms returned so consistently? I cannot think of a trigger for this, except I did get a flu shot in early October.
Assuming the initial diagnosis of transverse myelitis is correct (and I do not see any evidence to the contrary), then it is likely that you are experiencing a recrudescence of symptoms due to the prior scarring from the initial injury. Once the injury occurs, the scars remain and can bring out symptoms from time to time. Baclofen can be used to help relax the muscle and can help with the clonus; however, that may not be worth the trade off with side effects as you point out (more fatigue).
The only way to answer the question about a brain MRI is to be evaluated in person and examined with the neurologist. (If your spinal fluid had an elevated IgG index rather than IgG, then it may be reasonable to repeat the brain MRI as the IgG index rather than IgG level can indicate a predisposition for recurrent inflammation in the central nervous system.)
The baclofen is unlikely to help much with the sensory disturbances you are experiencing; however, other symptomatic medications (such as gabapentin, elavil, etc) could help.
A. Scott Nielsen MD MMSc
Neurologist and MS Specialist at Kaiser Permanente